Open Access
Translator Disclaimer
January, 1973 Covariance Stabilizing Transformations
Paul W. Holland
Ann. Statist. 1(1): 84-92 (January, 1973). DOI: 10.1214/aos/1193342384


After reviewing the asymptotic variance stabilizing transformations in one dimension, a generalization of these to multivariate cases is discussed. Results are given for the uniqueness of solutions when they exist, but unlike the one-dimensional case, covariance stabilizing transformations need not exist. In the two-dimensional case, a necessary and sufficient condition is given for the existence of solutions. It takes the form of a second-order partial differential equation that the elements of any square root of the inverse of the limiting covariance matrix must satisfy. This condition is applied to three examples with the conclusion that no covariance stabilizing transformation exists for the trinomial distribution. It is conjectured that this non-existence of solutions is true for the general multinomial.


Download Citation

Paul W. Holland. "Covariance Stabilizing Transformations." Ann. Statist. 1 (1) 84 - 92, January, 1973.


Published: January, 1973
First available in Project Euclid: 25 October 2007

zbMATH: 0253.60025
MathSciNet: MR331589
Digital Object Identifier: 10.1214/aos/1193342384

Rights: Copyright © 1973 Institute of Mathematical Statistics


Vol.1 • No. 1 • January, 1973
Back to Top